Equidistribution of Small Points, Rational Dynamics, and Potential Theory
Annales de l'Institut Fourier, Volume 56 (2006) no. 3, pp. 625-688.

Given a rational function ϕ(T) on 1 of degree at least 2 with coefficients in a number field k, we show that for each place v of k, there is a unique probability measure μ ϕ,v on the Berkovich space Berk ,v 1 / v such that if {z n } is a sequence of points in 1 (k ¯) whose ϕ-canonical heights tend to zero, then the z n ’s and their Gal (k ¯/k)-conjugates are equidistributed with respect to μ ϕ,v .

The proof uses a polynomial lift F(x,y)=(F 1 (x,y),F 2 (x,y)) of ϕ to construct a two-variable Arakelov-Green’s function g ϕ,v (x,y) for each v. The measure μ ϕ,v is obtained by taking the Berkovich space Laplacian of g ϕ,v (x,y). The main ingredients in the proof are an energy minimization principle for g ϕ,v (x,y) and a formula for the homogeneous transfinite diameter of the v-adic filled Julia set K F,v v 2 for each place v.

Étant donné une fonction rationnelle de degré au moins 2 défini sur un corps de nombres k, nous montrons que pour chaque place v de k, il existe une seule mesure μ ϕ,v sur l’espace de Berkovich Berk ,v 1 / v tel que si {z n } est un séquence de points de 1 (k ¯) dont les hauteurs ϕ-canonique tendent vers zéro, alors les points z n et leurs Gal (k ¯/k)-conjugués sont équidistribués selon μ ϕ,v .

La preuve utilise un relèvement F(x,y)=(F 1 (x,y),F 2 (x,y)) de ϕ pour construire une fonction de Arakelov-Green g ϕ,v (x,y) de deux variables pour chaque v. La mesure μ ϕ,v s’obtient comme le laplacien (au sens d’espace de Berkovich) de g ϕ,v (x,y). Les ingrédients principaux de la preuve sont un principe de minimisation de l’énergie pour g ϕ,v (x,y) et une formule pour le diamètre transfini homogène de l’ensemble rempli de Julia v-adique K F,v v 2 pour chaque place v.

DOI: 10.5802/aif.2196
Classification: 11G50,  37F10,  31C15
Keywords: Canonical heights, rational dynamics, equidistribution, arithmetic dynamics, potential theory, capacity theory
Baker, Matthew H. 1; Rumely, Robert 2

1 Georgia Institute of Technology, School of Mathematics, Atlanta, GA 30332-0160, USA
2 University of Georgia, Department of Mathematics, Athens, GA 30602-7403, USA
@article{AIF_2006__56_3_625_0,
     author = {Baker, Matthew H. and Rumely, Robert},
     title = {Equidistribution of {Small} {Points,} {Rational} {Dynamics,} and {Potential} {Theory}},
     journal = {Annales de l'Institut Fourier},
     pages = {625--688},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {56},
     number = {3},
     year = {2006},
     doi = {10.5802/aif.2196},
     mrnumber = {2244226},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/aif.2196/}
}
TY  - JOUR
AU  - Baker, Matthew H.
AU  - Rumely, Robert
TI  - Equidistribution of Small Points, Rational Dynamics, and Potential Theory
JO  - Annales de l'Institut Fourier
PY  - 2006
DA  - 2006///
SP  - 625
EP  - 688
VL  - 56
IS  - 3
PB  - Association des Annales de l’institut Fourier
UR  - http://archive.numdam.org/articles/10.5802/aif.2196/
UR  - https://www.ams.org/mathscinet-getitem?mr=2244226
UR  - https://doi.org/10.5802/aif.2196
DO  - 10.5802/aif.2196
LA  - en
ID  - AIF_2006__56_3_625_0
ER  - 
%0 Journal Article
%A Baker, Matthew H.
%A Rumely, Robert
%T Equidistribution of Small Points, Rational Dynamics, and Potential Theory
%J Annales de l'Institut Fourier
%D 2006
%P 625-688
%V 56
%N 3
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.2196
%R 10.5802/aif.2196
%G en
%F AIF_2006__56_3_625_0
Baker, Matthew H.; Rumely, Robert. Equidistribution of Small Points, Rational Dynamics, and Potential Theory. Annales de l'Institut Fourier, Volume 56 (2006) no. 3, pp. 625-688. doi : 10.5802/aif.2196. http://archive.numdam.org/articles/10.5802/aif.2196/

[1] Autissier, P. Points entiers sur les surfaces arithmétiques, J. Reine Angew. Math., Volume 531 (2001), pp. 201-235 | DOI | MR | Zbl

[2] Baker, M.; Hsia, L. C. Canonical heights, transfinite diameters, and polynomial dynamics, J. Reine Angew. Math., Volume 585 (2005), pp. 61-92 | DOI | MR | Zbl

[3] Baker, M.; Rumely, R. Harmonic analysis on metrized graphs (to appear in Canad. J. Math.) | Zbl

[4] Berkovich, V. G. Spectral theory and analytic geometry over nonarchimedean fields, 33, AMS Mathematical Surveys and Monographs, 1990 (AMS, Providence) | MR | Zbl

[5] Bilu, Y. Limit distribution of small points on algebraic tori, Duke Math. J., Volume 89 (1997), pp. 465-476 | DOI | MR | Zbl

[6] Bombieri, E. Subvarieties of linear tori and the unit equation: a survey, Analytic Number Theory (London Math. Soc. Lecture Note), Volume 247 (1996), pp. 1-20 (Kyoto, 1996) | MR | Zbl

[7] Call, G.; Goldstine, S. Canonical heights on projective space, Journal of Number Theory, Volume 63 (1997), pp. 211-243 | DOI | MR | Zbl

[8] Call, G.; Silverman, J. Canonical heights on varieties with morphisms, Compositio Math., Volume 89 (1993), pp. 163-205 | Numdam | MR | Zbl

[9] Chambert-Loir, A. Equidistribution of small points in finite fibers (preprint available at http://arXiv.org/abs/math.NT/0304023)

[10] Chinburg, T. Capacity theory on varieties, Compositio Math., Volume 80 (1991), pp. 71-84 | EuDML | Numdam | MR | Zbl

[11] Chinburg, T.; Rumely, R. The capacity pairing, J. Reine Angew. Math., Volume 434 (1993), pp. 1-44 | DOI | EuDML | MR | Zbl

[12] DeMarco, L. Dynamics of rational maps: Lyapunov exponents, bifurcations, and metrics on the sphere, Mathematische Annalen, Volume 326 (2003), pp. 43-73 | DOI | MR | Zbl

[13] Faltings, G. Calculus on arithmetic surfaces, Annals of Math., Volume 119 (1984), pp. 387-424 | DOI | MR | Zbl

[14] Favre, C.; Jonsson, M. The valuative tree, Lecture Notes in Mathematics, Volume 1853, Springer-Verlag, Berlin and New York, 2004 | MR | Zbl

[15] Favre, C.; Rivera-Letelier, J. Equidistribution des points de petite hauteur (http://arXiv.org/abs/math.NT/0407471, to appear in Math. Annalen)

[16] Favre, C.; Rivera-Letelier, J. Théorème d’équidistribution de Brolin en dynamique p-adique, C. R. Math. Acad. Sci., Volume 339 (2004) no. 4, pp. 271-276 | MR | Zbl

[17] Freire, A.; Lopes, A.; Mañé, R. An invariant measure for rational maps, Bol. Soc. Brasil. Mat., Volume 14 (1983), pp. 45-62 | DOI | MR | Zbl

[18] Hubbard, J. H.; Papadapol, P. Superattractive fixed points in n , Indiana Univ. Math. J., Volume 43 (1994), pp. 321-365 | DOI | MR | Zbl

[19] Klimek, M. Pluripotential Theory, London Mathematical Society Monographs (New Series), 6, Oxford Science Publications, 1991 | MR | Zbl

[20] Lang, S. Arakelov Theory, Springer–Verlag, 1988 | MR | Zbl

[21] Lyubich, M. Entropy properties of rational endomorphisms of the Riemann sphere, Ergodic Theory Dynamical Systems, Volume 3 (1983), pp. 351-385 | MR | Zbl

[22] Maillot, V. Géométrie d’Arakelov des variétés toriques et fibrés en droites intégrables, 80, Mémoires de la SMF, Paris, 2000 | Numdam | Zbl

[23] Milnor, J. Dynamics in One Complex Variable, Vieweg, 2000 (2nd ed.) | MR | Zbl

[24] Pineiro, J.; Szpiro, L.; Tucker, T.; Bogomolov, F.; Tschinkel, Y. Mahler measure for dynamical systems on 1 and intersection theory on a singular arithmetic surface, Geometric methods in algebra and number theory (Progress in Mathematic), Volume 235 (2004), pp. 219-250 | MR | Zbl

[25] Ransford, T. Potential Theory in the Complex Plane, 28, London Math. Soc., 1995 (Student Texts) | MR | Zbl

[26] Rivera-Letelier, J. Théorie de Fatou et Julia dans la droite projective de Berkovich (in preparation)

[27] Rivera-Letelier, J. Dynamique des fonctions rationelles sur les corps locaux, Astérisque, Volume 287 (2003), pp. 147-230 | MR | Zbl

[28] Royden, H. L. Real Analysis, MacMillan Publishing Co., New York, 1988 (3rd ed.) | MR | Zbl

[29] Rudin, W. Real and Complex Analysis, McGraw-Hill, New York, 1974 (2nd edition) | MR | Zbl

[30] Rumely, R. Capacity Theory on Algebraic Curves, Lecture Notes in Mathematics, Volume 1378, Springer-Verlag, Berlin-Heidelberg-New York, 1989 | MR | Zbl

[31] Rumely, R. An intersection theory for curves, with analytic contributions from nonarchimedean places, Canadian Mathematical Society Conference Proceedings, Volume 15 (1995), pp. 325-357 | MR | Zbl

[32] Rumely, R. On Bilu’s equidistribution theorem, Contemp. Math., Volume 237 (1999), pp. 159-166 | MR | Zbl

[33] Rumely, R.; Baker, M. Analysis and dynamics on the Berkovich projective line (preprint available at http://arXiv.org/abs/math.NT/0407426)

[34] Rumely, R.; Lau, C.F. Arithmetic capacities on n , Math. Zeit., Volume 215 (1994), pp. 533-560 | DOI | EuDML | MR | Zbl

[35] Rumely, R.; Lau, C.F.; Varley, R. Existence of the Sectional Capacity, AMS Memoires, 145, American Mathematical Society, Providence, R.I., 2000 no. 690 | MR | Zbl

[36] Silverman, J. Advanced Topics in the Arithmetic of Elliptic Curves, Springer-Verlag, Berlin and New York, 1994 | MR | Zbl

[37] Szpiro, L.; Ullmo, E.; Zhang, S. Équirépartition des petits points, Invent. Math., Volume 127 (1997), pp. 337-347 | DOI | MR | Zbl

[38] Thuillier, A. Théorie du potentiel sur les courbes en géométrie analytique non archimédienne. Applications à la théorie d’Arakelov, University of Rennes (2005) (Ph. D. Thesis)

[39] Tsuji, M. Potential Theory in Modern Function Theory, Maruzen, Tokyo, 1959 (reprinted by Chelsea, New York) | MR | Zbl

[40] van der Waerden, B. L. Algebra, 1, New York, 1970 | Zbl

[41] Zhang, S. Admissible pairing on a curve, Invent. Math., Volume 112 (1993), pp. 171-193 | DOI | MR | Zbl

Cited by Sources: